Alabama, 2017Tornado and Flash Flood in Alabama, April 3, 2017
April 3, 2017 · NWS MOB · 20 events in 7 counties and zones
Thunderstorms developed ahead of a strong cold front and moved across the area. These storms produced high winds, large hail and a weak tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of a strong cold front and moved across the area. These storms produced high winds, large hail and a weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Apr 2, 9:58 PM CST, 4 hours 52 minutes earlier.
Area forecast discussion, Apr 2, 9:58 PM CST, 4 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1058 PM CDT Sun Apr 2 2017
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...
06Z issuance...No real change from previous Aviation thinking.
Current activity over Mississippi will ease overnight, but
activity firing over southern Louisiana will build, then begin to
swing east as upper system over the Plains swivels and begins to
move northeast. CIGS will bounce between MVFR/IFR levels, but
with winds remaining moderate to strong, do not anticipate VISBYS
dropping below MVFR levels. Timing for squall line moving over the
FA is still starting over inland SE Mississippi around 12z and
exiting east of the FA around 18z. From that point, VFR conditions
return for the rest of the forecast.
/16
&&
.PREV DISCUSSION... /issued 956 PM CDT Sun Apr 2 2017/
DISCUSSION...See updated information for land areas below.
UPDATE...No significant changes to the previous forecasts as we
are still expecting severe weather impacts beginning late tonight
over western portions of our area, with a potential significant
episode of severe weather across most our forecast area Monday.
Water vapor satellite animation shows a potent upper level storm
system lifting across northwest TX and southwest OK. Large scale,
dynamic ascent within the diffluent zone in advance of this
feature has resulted in an impressive widespread area of showers
and thunderstorms spreading across far southeast TX and much of
LA/MS this evening. Radar has also indicated development of
discrete cells as far east as portions of south central MS, a
couple counties west of our CWA as of 9 PM.
A look at high resolution and short range suite of model guidance
this evening all indicates the forecast remains generally on track
overnight tonight. Low level moisture will continue to surge
northward across our forecast area late tonight into Monday
morning, with surface dewpoints rising into the mid 60s to around
70 degrees on increasing southeasterly to southerly surface flow.
The atmosphere will become increasingly unstable with MLCAPE
values rising to 1000 to potentially as high as 1500-2000 J/KG
along west of I-65 late tonight into early Monday morning. The low
level jet will also strengthen late tonight, with 45-55 knots of
850 mb flow anticipated late tonight into Monday morning. Isolated
to scattered discrete storm cells could develop into our southeast
MS counties ahead of the main line after midnight, especially
between 2-4 A.M. before the main squall line advances into
southeast MS around the 4-5 A.M. time frame. The latest outlook
from SPC has nudged the Enhanced Risk for severe weather a little
farther east across areas generally west of a Butler, AL to
Lucedale, MS line prior to 7 A.M. which accounts for discrete
cells and the arrival of the line. All modes of severe weather
will be possible with discrete cells and along the line itself
across southeast MS and adjacent southwest AL through early Monday
morning, including isolated tornadoes, damaging winds and
marginally severe hail. Very heavy rain and frequent lightning
strikes can also be expected with the strongest cells and with the
line.
Monday is still shaping up to feature a potential significant
episode of severe weather, as much of our area is outlined within
an SPC Day 2 Moderate Risk. The line should advance to along the
I-65 corridor from the late morning to early afternoon hours, then
eastward across the rest of the area mid to late afternoon. All
modes of severe weather including a few tornadoes (possibly
isolated strong, long trackers), damaging wind gusts of 70+ mph,
and large hail will all be possible. Continue to monitor the
latest forecasts and be sure to have a severe weather safety plan
in place and multiple ways to receive warnings late tonight into
Monday. /21
PREV DISCUSSION... /issued 857 PM CDT Sun Apr 2 2017/
DISCUSSION...See updated information for land areas below.
UPDATE...Package updated to add Mobile Co coastal zone to High
Surf Advisory. An exiting shortwave ahead of the main system over
the Southern Plains attm is firing off strong storms just to the
west of the FA. This energy will move off during the late evening
hours, but we continue to monitor.
/16
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory from 4 AM to 10 PM CDT Monday for ALZ051>060-
261>266.
Coastal Flood Advisory from 11 AM to 11 PM CDT Monday for
ALZ261>266.
High Rip Current Risk through Tuesday evening for ALZ265-266.
High Surf Advisory from 7 AM Monday to 1 AM CDT Tuesday for
ALZ265-266.
FL...Wind Advisory from 4 AM to 10 PM CDT Monday for FLZ201>206.
Coastal Flood Advisory from 11 AM to 11 PM CDT Monday for FLZ202-
204-206.
High Rip Current Risk through Tuesday evening for FLZ202-204-206.
High Surf Advisory from 7 AM Monday to 1 AM CDT Tuesday for
FLZ202-204-206.
MS...Wind Advisory from 4 AM to 10 PM CDT Monday for MSZ067-075-076-
078-079.
GM...Small Craft Advisory until 1 AM CDT Tuesday for GMZ630>635-650-
655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Apr 2, 5:03 AM CST, 21 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
603 AM CDT Sun Apr 2 2017
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-031115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
603 AM CDT Sun Apr 2 2017
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Today and Tonight
There is a MODERATE Risk of rip currents along the Gulf beaches
of Alabama and northwest Florida today. Rip Current Risk increases
to HIGH tonight.
A developing storm system is expected to move toward the region
from the west tonight, bringing the potential for strong to
severe storms to the area late tonight, primarily for interior
sections of southeast Mississippi. Damaging wind gusts, large
hail, and a few tornadoes will be possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A powerful storm system is expected to move across the region on
Monday, bringing the potential for strong to severe storms. Damaging
wind gusts, large hail, and tornadoes are possible. A few strong
tornadoes could be possible.
Very heavy rainfall will likely occur with this storm system and
a Flash Flood Watch may be necessary on Monday.
A Wind Advisory may be necessary for much of the area on Monday,
especially for coastal counties, due to strong southerly winds.
A Coastal Flood Advisory may become necessary on Monday due to a
spring tidal cycle, strong onshore winds, and significant onshore
swell.
Heavy surf and a high risk of rip currents can be expected by
Monday as well.
Another round of strong to severe storms is possible on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Activation of SkyWarn severe spotter networks may be required
late Sunday night through Monday afternoon. For more information
please see our website at weather.gov/mob
GMZ630>635-650-655-670-675-031115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
603 AM CDT Sun Apr 2 2017
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Today and Tonight
A developing storm system is expected to move toward the marine
area from the west tonight, bringing the potential for strong to
severe storms toward daybreak. Damaging wind gusts, large hail,
and a few tornadoes will be possible.
Winds and seas will begin to increase in advance of this system,
and small craft should exercise caution today as conditions could
become hazardous.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A powerful storm system is expected to move across the marine area on
Monday, bringing the potential for strong to severe storms. Damaging
wind gusts, large hail, and tornadoes are possible. A few strong
tornadoes could be possible.
Strong winds over the marine area will likely create hazardous
conditions for small craft Sunday night into Monday night. High
seas and gusts to Gale Force will be possible. A SMALL CRAFT
ADVISORY is in effect for the entire marine area, valid from 1 AM
Monday through 1 AM Tuesday.
Strong winds and high seas are possible again on Wednesday through
early Thursday as yet another storm system moves rapidly east
across the marine area.
In the hours before
Special weather statement, Apr 3, 2:29 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Mobile AL
329 AM CDT MON APR 3 2017
ALZ051-030915-
Choctaw AL-
329 AM CDT MON APR 3 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHERN CHOCTAW COUNTY UNTIL 415 AM CDT...
At 329 AM CDT, the strong thunderstorms were located along a line
extending from near Toomsuba to near Sykes,and moving east at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Butler, Lisman and Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 900 AM CDT for southwestern
Alabama.
LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
3230 8800 3228 8801 3228 8802 3226 8801
3215 8802 3214 8804 3211 8805 3209 8804
3206 8807 3207 8810 3206 8812 3202 8812
3199 8846 3231 8842
TIME...MOT...LOC 0829Z 258DEG 47KT 3236 8857 3205 8864Event by event
15 thunderstorm wind, 1 heavy rain, 1 lightning, 1 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Choctaw
- When
- April 3, 2:50 AM CST to 2:52 AM CST
- Where
- Choctaw County, Yantley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.250, -88.380
Winds estimated at 60 mph downed trees and powerlines on Highway 10.
Thunderstorm Wind, Choctaw
- When
- April 3, 3:25 AM CST to 3:27 AM CST
- Where
- Choctaw County, Pennington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.200, -88.050
Winds estimated at 60 mph downed trees and powerlines on Pine Grove Road.
Thunderstorm Wind, Clarke
- When
- April 3, 4:55 AM CST to 4:57 AM CST
- Where
- Clarke County, Thomasville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 31.920, -87.730
Heavy Rain, Mobile
- When
- April 3, 4:55 AM CST to 8:55 AM CST
- Where
- Mobile County, 2.13 mi WSW of Spring Hill
- Reported by
- Trained Spotter
- Coordinates
- 30.692, -88.184
A total of 4.5 inches of rain measured at Stanky Field.
Lightning, Clarke
- When
- April 3, 5:00 AM CST
- Where
- Clarke County, Thomasville
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 31.920, -87.730
A lightning strike caused a house fire along Finley Crossing Road.
Thunderstorm Wind, Mobile
- When
- April 3, 5:25 AM CST to 5:27 AM CST
- Where
- Mobile County, Citronelle
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 31.080, -88.230
Winds estimated at 70 mph downed several trees.
Thunderstorm Wind, Clarke
- When
- April 3, 5:45 AM CST to 5:47 AM CST
- Where
- Clarke County, Whatley
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 31.650, -87.700
Winds estimated at 70 mph downed trees on Gosport Road.
Thunderstorm Wind, Clarke
- When
- April 3, 6:00 AM CST to 6:02 AM CST
- Where
- Clarke County, Manila
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 31.500, -87.720
Winds estimated at 70 mph caused roof damage to a home on Play Lane.
Thunderstorm Wind, Clarke
- When
- April 3, 6:15 AM CST to 6:17 AM CST
- Where
- Clarke County, 2 mi NW of Gainestown
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 31.471, -87.724
Winds estimated at 70 mph blew a porch off a house on Walker Springs Road.
Hail, Mobile
- When
- April 3, 6:26 AM CST to 6:28 AM CST
- Where
- Mobile County, Wilmer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.820, -88.350
Thunderstorm Wind, Escambia
- When
- April 3, 6:55 AM CST to 6:57 AM CST
- Where
- Escambia County, Flomaton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 31.000, -87.270
Winds estimated at 60 mph downed trees and power lines in and around Flomaton.
Thunderstorm Wind, Conecuh
- When
- April 3, 7:00 AM CST to 7:02 AM CST
- Where
- Conecuh County, Lenox
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 31.330, -87.180
Winds estimated at 60 mph downed trees on a barn and a home.
Thunderstorm Wind, Conecuh
- When
- April 3, 7:07 AM CST to 7:09 AM CST
- Where
- Conecuh County, Evergreen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 31.430, -86.970
Winds estimated at 60 mph downed multiple trees along CR 6 near CR28 and Appleton Road.
Thunderstorm Wind, Escambia
- When
- April 3, 7:10 AM CST to 7:12 AM CST
- Where
- Escambia County, Brewton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 31.120, -87.070
Winds estimated at 60 mph downed trees on CR 18 near Brewton.
Thunderstorm Wind, Conecuh
- When
- April 3, 7:27 AM CST to 7:29 AM CST
- Where
- Conecuh County, 4.35 mi ESE of Evergreen
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 31.406, -86.902
Winds estimated at 70 mph downed multiple trees on CR6 near Johnsonville.
Thunderstorm Wind, Conecuh
- When
- April 3, 7:33 AM CST to 7:35 AM CST
- Where
- Conecuh County, 5 mi NE of Evergreen
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.481, -86.910
Winds estimated at 70 mph caused the roof of a covered porch to collapse and numerous tress were blown over and snapped in the area.
Thunderstorm Wind, Covington
- When
- April 3, 7:40 AM CST to 7:42 AM CST
- Where
- Covington County, South
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.450, -86.620
Winds estimated at 60 mph downed trees and power lines on CR82 near Buck Creek Baptist Church.
Thunderstorm Wind, Crenshaw
- When
- April 3, 7:52 AM CST to 7:54 AM CST
- Where
- Crenshaw County, Luverne
- Measured
- 78 kt (90 mph) estimated gust
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 31.720, -86.270
Most of the damage in and around the city of Luverne was produced by a corridor of enhanced straight line winds with top winds estimated as high as 90 mph. Significant tree and power line damage was observed in the city with a few homes suffering significant shingle damage. A few homes were also damaged by fallen trees. A few businesses in downtown Luverne suffered major roof loss. The greatest damage occurred on Fourth Street where a single wide mobile home was pushed off its unanchored foundation and destroyed.
Tornado, Crenshaw
- When
- April 3, 7:54 AM CST to 7:55 AM CST
- Where
- Crenshaw County, 0.5 mi ESE of Luverne to 0.54 mi ESE of Luverne
- Rating
- EF0
- Path length
- 0.05 mi
- Path width
- 25 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.718, -86.262
A brief EF-0 tornado developed on East 1st Street just north of Highway 10. The tornado uprooted a few trees and caused some minor shingle damage.
Flash Flood, Mobile
- When
- April 3, 8:30 AM CST to 9:30 AM CST
- Where
- Mobile County, 2.15 mi SE of Big Creek Lake to 2.27 mi NNW of Mobile Aerospace Arp
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.728, -88.325
Flowing water was reported up to the tires of cars on St. Joseph Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, April 3, 2017$2.9 million · EF2 · 72 events
- Tornadoes and Damaging Winds in South Carolina, April 3, 20171 death · $315,000 · EF1 · 16 events
- Tornadoes and Hail in Georgia, April 3 to 5, 2017$232,000 · EF2 · 46 events
- Tornado and Hail in Alabama, April 3 to 5, 2017$508,000 · EF2 · 15 events
- Tornadoes and Hail in South Carolina, April 3, 2017$20 · EF2 · 18 events
- Flash Flooding and Hail in Florida, April 3 to 5, 2017$180,000 · 1.25 in hail · 23 events
- Damaging Winds in Arizona, April 3, 2017$100,000 · 56 kt wind · 2 events
- Winter Storm and Heavy Snow in New Mexico, April 3 to 5, 2017$50,000 · 61 kt wind · 14 events
- Strong Wind in American Samoa, April 3 to 4, 2017$53,000 · 1 event
- Damaging Winds in North Carolina, April 3, 2017$35,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Mississippi, April 3, 2017$28,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Winds in Alabama, April 3, 20171 injured · 50 kt wind · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693500, 693502, 693734, 694002, 693735, 693749, 693750, 693751, 693754, 693755, 693963, 693965, 693966, 693972, 693977, 693979, 693980, 693485, 693484, 693760.